Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 191, NWS St. Louis, MO

July 14, 2014Moniteau County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 14, 2014, 12:22 PM CDT for Moniteau County, Missouri. It was in force for 38 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2014, 12:22 PM CDT (17:22 UTC)
Expired
Jul 14, 2014, 1:00 PM CDT
In force
38 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Moniteau County, MO

The radar

The Pleasant Hill radar (KEAX), 135 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 12:30 PM CDTHAIL 0.251 W Tipton, MO
Jul 14, 12:34 PM CDTTSTM WND DMGTipton, MOSEVERAL POWER POLES WERE PUSHED FROM VERTICAL BY HIGH WINDS.
Jul 14, 12:34 PM CDTTSTM WND GST 60Tipton, MO
Jul 14, 12:55 PM CDTHAIL 14 S California, MO
Jul 14, 1:00 PM CDTHAIL 0.885 Se California, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 11:42 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

537 
WUUS53 KLSX 141722
SVRLSX
MOC135-141800-
/O.NEW.KLSX.SV.W.0191.140714T1722Z-140714T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1222 PM CDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONITEAU COUNTY IN CENTRAL MISSOURI...

* UNTIL 100 PM CDT

* AT 1220 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES
  SOUTHWEST OF BUNCETON...AND MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  TIPTON...CALIFORNIA...CLARKSBURG...HIGH POINT...MCGIRK...LATHAM...
  KLIEVER AND ENON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3862 9284 3868 9285 3869 9284 3868 9262
      3873 9261 3868 9242 3842 9250 3850 9272
      3860 9285 3862 9285
TIME...MOT...LOC 1721Z 288DEG 37KT 3871 9289

HAIL...1.00IN
WIND...60MPH

$$

BRITT
2 follow-up statements
343 
WWUS53 KLSX 141739
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1239 PM CDT MON JUL 14 2014

MOC135-141800-
/O.CON.KLSX.SV.W.0191.000000T0000Z-140714T1800Z/
MONITEAU MO-
1239 PM CDT MON JUL 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
MONITEAU COUNTY UNTIL 100 PM CDT...

AT 1238 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TIPTON...AND
MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
CALIFORNIA...CLARKSBURG...HIGH POINT...MCGIRK...LATHAM AND ENON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3862 9284 3868 9285 3869 9284 3868 9262
      3864 9243 3842 9250 3850 9272 3860 9285
      3862 9285
TIME...MOT...LOC 1740Z 292DEG 35KT 3861 9271

HAIL...1.00IN
WIND...60MPH

$$

BRITT
743 
WWUS53 KLSX 141748
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1248 PM CDT MON JUL 14 2014

MOC135-141800-
/O.CON.KLSX.SV.W.0191.000000T0000Z-140714T1800Z/
MONITEAU MO-
1248 PM CDT MON JUL 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
MONITEAU COUNTY UNTIL 100 PM CDT...

AT 1247 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CALIFORNIA...
AND MOVING EAST AT 35 MPH.  

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS.  POWER POLES WERE REPORTED BLOWN
         OVER IN TIPTON WITH THIS STORM.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
HIGH POINT...MCGIRK AND ENON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3853 9268 3858 9274 3864 9275 3867 9274
      3868 9262 3864 9243 3842 9250
TIME...MOT...LOC 1748Z 287DEG 31KT 3858 9260

HAIL...1.00IN
WIND...60MPH

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:29 AM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, Jul 14, 6:29 AM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
629 AM CDT Mon Jul 14 2014

.SHORT TERM:  (Through Tonight)
Issued at 226 AM CDT Mon Jul 14 2014

Focus this period will be precip chances as well as the svr threat
associated with these storms.

Mdls are in relatively good agreement with a cdfnt pushing thru the
CWA today. The NAM is slightly slower than other guidance, but only
by a couple of hours. This fnt will reinforce a weaker baroclinic
zone that is shifting S of the CWA early this morning.

This zone is expected to continue to produce TSRA S of the CWA
during the day. The cdfnt is currently progd to reach the MO/IA
border around 12z this morning. By 18z, the fnt is progd to be
near a PPQ to MBY line before pushing S of the CWA by 03z. While
isod SHRA may accompany this fnt this morning, believe the greater
coverage will hold off until around Noon today. Mdls prog K index
values around 40 C along and ahead of the fnt. This, coupled with
the timing of the fnt, shud limit the svr threat in the CWA.
However, mdls prog around 1500 J/kg SBCAPE along and ahead of the
fnt, which may support isod near svr storms.

Focus tonight will be temps as the fnt continues to push S of the
area with high pressure building into the region. Clouds shud clear
out quickly with winds diminishing. With such cool dewpoints, have
trended twd the cooler guidance.

Tilly

.LONG TERM:  (Tuesday through Sunday)
Issued at 230 AM CDT Mon Jul 14 2014

(Tuesday through Wednesday)

Focus thru this period will be temps. Mdls are in rather good
agreement thru the period. A large sfc ridge is progd to build
into the region tonight behind the cdfnt mentioned above. Mdls
agree with 805 mb temps in the 8 C to 10 C degree range thru Wed
which shud keep highs in the low to mid 70s. The cool dewpoints
with this sfc ridge will allow lows to drop well into the 50s and
perhaps into the 40s in some spots.

(Thursday through Sunday)

Mdl solns quickly diverge at the beginning of this period. Mdl
mass fields do not differ much until the GFS develops an upper low
late Thurs into Fri. Believe this is a result of the convection
developed on Wed and Thurs across the Plains. Also believe at
least the nrn portions of this convection is due to convective
feedback. With the GFS soln as an outlier and the ECMWF/GEM in
rather good agreement, have trended away from the GFS soln.
Overall, not much change from the prev forecast with temps well
below avg until Sun.

Tilly

&&

.AVIATION:  (For the 12z TAFs through 12z Tuesday Morning)
Issued at 609 AM CDT Mon Jul 14 2014

The first concern for this TAF package is that for low ceilings
and fog that have developed in the wake of precipitation that
exited the area overnight. In central MO and including KCOU, fairly
widespread dense fog has reduced visibilities to under 1/4SM for
much of the night. Further east and including metro area TAF sites,
trends indicate the potential for IFR cigs and MVFR visibility for
the first couple hours of the period. However, all sites affected
by fog should see an improvement through the morning hours as
ceilings lift and fog burns off. The second concern is that of a
second cold front, poised to move through the area today.
Currently, the cold front extends from roughly KDBQ southwestward
along the Missouri/Illinois border and just south of KAFK. While
showers may develop along the front as it moves through KUIN
during the late morning/early afternoon, greater instability
exists further south and east. Have currently continued VCSH
mention at KUIN and KCOU, and VCTS for metro TAF sites this
afternoon as the cold front moves through. Uncertainties regarding
coverage and exact timing preclude any TEMPO groups at this time.
The front should be south of all area TAF sites by 21Z, at which
time winds will have veered to the northwest and increased to
around 10-14KT. Winds will remain northwesterly through the end of
the period in the wake of the front, and while a mostly VFR
forecast is expected, reductions in ceilings/visibility may occur
with any storms that move over the terminals.

Specifics for KSTL:

Some light fog/low ceilings in the wake of the precipitation that
departed overnight could impact the terminal through the first
couple hours of the TAF period, with brief periods of IFR ceilings
possible. However, expect quick improvement through the morning
hours. Another cold front will move through the terminal this
afternoon after 18Z, which will likely be accompanied by
SHRA/TSRA. However, uncertainties regarding timing/coverage have
warranted a continuation of VCTS mention from 18-21Z rather than
any TEMPO groups at this time. The front should be south of the
terminal by 21Z, at which time the winds will veer to the
northwest and increase to around 12KT. Northwest winds will
prevail through the end of the period in the wake of the front,
with a clear sky. While a mostly VFR forecast is expected beyond
this morning, reductions in ceilings/visibility may occur with any
storm that moves over the terminal.

JP

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     87  57  76  56 /  50  10   0   0
Quincy          79  51  72  50 /  40   5   0   0
Columbia        84  53  74  52 /  50   5   0   0
Jefferson City  85  55  75  54 /  50  10   0   0
Salem           86  55  74  53 /  50  20   0   0
Farmington      86  55  74  53 /  50  40   0   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...DENSE FOG ADVISORY until 9 AM CDT this morning FOR Boone MO-
     Callaway MO-Cole MO-Gasconade MO-Moniteau MO-Montgomery MO-
     Osage MO.

IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 14, 3:49 AM CDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
349 AM CDT MON JUL 14 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
349 AM CDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY ACROSS THE REGION.
ORGANIZED SEVERE WEATHER IS NOT CURRENTLY ANTICIPATED. HOWEVER...A
FEW OF THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING SMALL HAIL
AND WIND GUSTS UP TO 45 MPH.

MAJOR RIVER FLOODING WILL CONTINUE AT SEVERAL LOCATIONS ON THE
MISSISSIPPI RIVER BETWEEN QUINCY AND SAVERTON. PLEASE SEE THE
APPROPRIATE FLOOD WARNING OR STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE SATURDAY THROUGH SUNDAY.

MAJOR RIVER FLOODING WILL CONTINUE AT SEVERAL LOCATIONS ON THE
MISSISSIPPI RIVER BETWEEN QUINCY AND SAVERTON EARLY THIS WEEK.
PLEASE SEE THE APPROPRIATE FLOOD WARNING OR STATEMENT FOR
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

TILLY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 2:12 AM CDTAreal Flood AdvisoryLSXSainte Genevieve7 hr
Jul 14, 5:27 AM CDTDense Fog AdvisoryLSXBoone, Callaway, Cole, Gasconade, Moniteau, Montgomery and 1 more4 hr
Jul 14, 12:56 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Moniteau36 min
Jul 14, 1:49 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis41 min
Jul 14, 2:07 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis38 min
Jul 14, 2:27 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis18 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.